Jump to content

workingstart: First Time Here, in Need of Advice


workingstart

Recommended Posts

workingstart

Hello All, 

 

I am a college student who has been on 400mg of Wellbutrin for 5 months and 10mg of Lexapro for a bit less than six weeks. 

 

I didn't want to be put on Lexapro. I had been experiencing mild anxiety but for the most part, I was doing really well. (Sleeping and eating better, more energy, basically what one hopes for when being put on antidepressants.) In late November, my doctor insisted that I needed to start Lexapro. I pushed back and he insisted further - basically almost threatened to drop me as a client unless I took this medication but never gave a clear reason as to why. This whole thing was so suspicious that I actually researched him to see if there was any connection he may have had to the pharma industry. (Couldn't find anything.)

 

Now, 6 weeks later,  I'm not doing well at all. My anxiety hasn't decreased at all and I've been experiencing headaches and extreme fatigue. I went from sleeping 7-8 hours a night to 11 hours a night in addition to an early evening nap. I feel like a zombie. Basically, I'm very convinced this is medicine is not for me. I told me doctor all of this in an email and he essentially refused to even consider me stopping the medicine. He said that if I wanted to even discuss the subject, I needed to come in for an early appointment (I would be charged extra $50). He refused to give me any details on how to taper off Lexapro. 

 

I really don't want to see him again. Therefore, I was hoping some of you may provide me with some advice on tapering off Lexapro. Beginning in early December I took 5mg for a week and then 10 mg since then. Therefore, I've only been on 10mg for a bit over a month. I feel like tapering off by 10% every 3 weeks is a bit too extreme for my case - seeing as I've only been on it for a bit. I was considering doing a week of 7.5mg, a week of 5mg, a week of 2.5mg and then nothing. 

 

If you tapered off lexapro after being on it short term I would love to hear your advice, experience, and side effects. Thank you very much!

 

Also, I get my Wellbutrin from my PCP so no worries about losing that prescription.

Link to post
  • Moderator

Welcome to SA, workingstart.  I'm sorry you had that horrible experience with your psychiatrist.  You know that any M.D. can prescribe psychiatric drugs.  It's just as well he refused to give you any tapering advice, since doctors are abysmally ignorant of tapering and don't even believe protracted withdrawal exists.  They believe what the drug companies tell them.

 

I understand your reluctance to taper slowly.  Unfortunately, however, after you've been on an antidepressant for more than four weeks, you are at risk of some unpleasant withdrawal symptoms if you taper too fast. In many cases, the severity and duration of the withdrawal bears no relation to the time you've been on the drug.  Please read these links before making any decision on your taper.  We take a harm-reduction approach to tapering so that our members have the best chance of a safe low-symptom taper.   I have to say that your proposed taper schedule sounds very risky.

 

We recommend tapering no more than 10% of your current dose every four weeks.  We strongly advise against alternating or skipping doses.

 

Why taper by 10% of my dosage?

 

This link is specifically about tapering Lexapro, including obtaining the small non-standard doses you'll need for your taper.

 

Tips for tapering off Lexapro (escitalopram)

 

It's especially important to taper slowly at 10mg on down, as this is where the greater part of the concentration of the drug in your system takes place.   Lexapro is the strongest antidepressant on the market.


Why taper? SERT transporter occupancy studies show importance of gradual change in plasma concentration

 

So that you're operating from a position of knowledge, here is some information on withdrawal.

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF)

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain it really well:

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

 

This is your Introduction topic, where you can ask questions and connect with other members. We're glad you found your way here.

 

 

 

 

 

 

 

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020 Begin 7-week Ativan-Valium crossover and change from 3 daily doses to one 18.75mgai dose (0.311mgpw). Jan. 11, 2021 begin hold at current bedtime 18.75mgai dose.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (0.44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to workingstart: First Time Here, in Need of Advice

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy